Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 26, 1998, 11:19 PM CST for Lane County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 1998, 11:19 PM CST (05:19 UTC)
- Expired
- Mar 26, 1998, 11:35 PM CST
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 11:25 PM CST | Hail 1 | Healy, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 8:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 270519 RRA SVRDDC KSC101-270535- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1119 PM CST THU MAR 26 1998 * SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1135 PM CST * RURAL RESIDENTS OF NORTHWESTERN LANE COUNTY * AT 1117 PM CST... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SHIELDS MOVING NORTHEAST AT 55 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. 01/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 1:58 PM CST, 9 hours 21 minutes earlier.
Area forecast discussion, Mar 26, 1:58 PM CST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CST THU MAR 26 1998 SHORT TERM/LONG TERM DISCUSSION... UPPER SYSTEM TO OUR WEST CONTINUES MOVING EAST THIS AFTERNOON. MAIN PROBLEM IN GETTING STORMS GOING IS THE LIMITED MOISTURE SUPPLY. CURRENT THINKING IS THAT STORMS MAY GO EARLY THIS EVENING AND FORM A SQUALL LINE. THE BEST CHANCE FOR SEVERE APPEARS TO BE OVER THE EASTERN THIRD OF THE CWA WITH GUSTY WINDS BEING THE MAIN THREAT. ALTHOUGH A FEW HAILERS MIGHT BE POSSIBLE AS WELL. FOR FRIDAY/FRIDAY NIGHT...AFTER UPPER LOW EXITS WESTERN KANSAS...SKIES WILL GO MOSTLY SUNNY THROUGHOUT THE DAY. HIGHS WILL BE MAINLY FROM THE MID 60S TO LOWER 70S. LOWS WILL BE IN THE MID TO UPPER 30S AS A RESULT OF MOSTLY CLEAR SKIES AND CONTINUED NORTHWEST WIND. SATURDAY WILL BE MOSTLY SUNNY AND WARMER WITH HIGHS IN THE 70S. MCCAMMON EXTENDED DISC...MODELS IN GOOD AGREEMENT IN BRINGING IN NEXT STRONG UPPER SYSTEM INTO THE 4 CORNERS RGN ON SUNDAY WITH SOME PVA, HOWEVER DRY SLOT DEPICTED IN MEAN RH FIELDS MAY OFFSET ANY LARGE SCALE SHOWERS AND TRW. WILL STILL REMAIN WITH A CHANCE OF TSRA FOR SUNDAY WITH STRONG UPR JET AND SOME INCREASING LOW LVL MSTR. BY MONDAY AM COLD FRONT SHLD BE EAST OF CWA WITH UPR DRY SLOT AND ANY STORMS. WRAP AROUND PRECIP STAYS NORTH OF CWA WITH PT CLDY LEFT OVER. POLAR COLD FRONT TO MOVE IN ON MONDAY NIGHT. FOR TUESDAY CWA RECOVERS WITH RETURNING WARM FRONT AND H5 RDG TO GIVE MOSTLY CLEAR SKIES AND TEMPS INTO 50S. KRUSE .DDC...NONE MY NUMBERS: DDC 045/069 040/074 041 420 GCK 044/067 038/072 040 420 EHA 046/072 035/077 037 200 LBL 043/070 037/075 039 420 HYS 049/064 036/070 038 640 P28 052/068 040/072 042 640
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 10:26 PM CST | Severe Thunderstorm Warning | DDC | Morton | 14 min |
| Mar 26, 10:30 PM CST | Severe Thunderstorm Warning | DDC | Stanton | 35 min |
| Mar 26, 10:34 PM CST | Severe Thunderstorm Warning | DDC | Grant, Kearny | 31 min |
| Mar 26, 10:46 PM CST | Severe Thunderstorm Warning | DDC | Finney, Scott | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.